Pennsylvania, 2002

Damaging Wind in Pennsylvania, July 28, 2002

July 28, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 2:35 AM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 28, 2:35 AM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 AM EDT SUN JUL 28 2002

SFC WARM FRONT FROM SRN ONTARIO AND WRN NEW...SE TO THE POCONO
REGION OF PENNSYLVANIA WILL ACT AS A CORRIDOR FOR THE CURRENT MCS
FROM NEAR CYHM TO KBFD. BACKING MEAN FLOW IN THE 700-500 HPA LAYER
WILL KEEP THE SHRA/TSRA CONFINED MAINLY TO THE REGION NORTH OF I-80
THIS MORNING. LEADING EDGE OF STRONGER H50-700 HPA WSW FLOW AND THE
PRESENCE OF AN UPPER SHORT WAVE WILL LIKELY SUPPORT A SECOND BATCH
OF TSRA (CURRENTLY OVER WRN LAKE ERIE) ACROSS THE NW MTNS DURING
THE FEW HOURS AFTER DAYBREAK.

THE CONVECTION SHOULD WEAKEN/DISSIPATE FOR ABOUT A 2-4 HOUR PERIOD
LATE THIS MORNING AND EARLY AFTERNOON BEFORE MORE STRONG TO PERHAPS
SEVERE STORMS DEVELOP DURING THE MID/LATE AFTERNOON.

AN EAST/WEST LLVL OUTFLOW BOUNDARY...AND STRONG DIFFERENTIAL HEATING
IN THE MORE CLOUD FREE AND VERY WARM/HUMID AIR ACROSS CENTRAL AND
SOUTHERN PENN...SHOULD FIRE FAIRLY NUMEROUS THUNDERSTORMS THIS
AFTERNOON NEAR AND SOUTH OF I-80. WENT FOR A WEDGE OF HIGHER/LIKELY
POPS ACROSS THE CENTRAL ZONES...WITH SCATTERED POP WORDING ACROSS
THE NRN AND SRN TIER COUNTIES.

MAX CAP (9.0 C AT 700 HPA) WILL BE LOCATED EAST/WEST ACROSS THE
CENTRAL COUNTIES THIS AFTERNOON/EVENING...SO CONVECTION THAT DOES
MAKE IT THROUGH THIS STABLE LAYER WILL HAVE VERY STRONG UPDRAFTS.
SFC-3KM HELICITY VALUES ALSO CLIMB TO BETWEEN 150 AND 200 M2/S2
ACROSS ALL OF CENTRAL PENN...SO A ROTATING STORMS COULD OCCUR LATER
TODAY. VALUES MAY EVEN BE HIGHER DEPENDING ON THE STRENGTH OF THE
FLOW TO THE NORTH OF OUTFLOW BOUNDARIES. ALSO...PRECIP WATER VALUES
AROUND 2 INCHES INDICATE THE POTENTIAL FOR LOCALIZED VERY HEAVY RAIN
WHERE TRAINING CELLS OCCUR.

THE RIGHT ENTRANCE REGION OF A 90 KT 250 HPA JET MOVES ACROSS NRN
SRN NEW YORK AND NRN PENN TONIGHT. THIS...COMBINED WITH INCREASING
MID LEVEL WINDS AND BROAD 850-700 HPA STREAMLINE CONVERGENCE WILL
MAINTAIN AT LEAST SCATTERED TSRA THROUGH WELL AFTER MIDNIGHT.

VERY WARM/HOT AND HUMID CONDITIONS OF THIS AFTERNOON WILL CONTINUE
THROUGH MONDAY (WITH MONDAY LIKELY BEING THE WARMER OF THE TWO DAYS
BY A FEW DEGREES).

RIDGE ALOFT MOVING ACROSS THE COMMONWEALTH MONDAY SHOULD REDUCE THE
AMOUNT OF TSRA RELATIVE TO TODAY.

A COLD FRONT (MORE LIKE A STRONG DEWPOINT FRONT) WILL MOVE ACROSS
THE REGION TUESDAY AFTERNOON WITH ANOTHER ROUND OF SCATTERED
SHRA/TSRA. LESS HUMID AIR WILL ACCOMPANY NEAR NORMAL TEMPS FOR
THURSDAY AND FRIDAY...PRECEDING A STRONGER COLD FRONT THAT WILL
LIKELY USHER IN PLEASANTLY COOLER AND DRY AIR FOR NEXT
WEEKEND.

MDT   95  73  96  74 /  60  20  40  20
IPT   93  70  93  71 /  60  30  40  20
BFD   85  72  86  68 /  40  30  40  20
JST   87  72  86  68 /  60  20  40  20
AOO   91  72  91  71 /  60  20  40  20
UNV   90  71  91  71 /  60  30  40  20
SEG   94  70  94  72 /  70  30  40  20
LNS   95  74  98  75 /  40  30  40  20
THV   96  74  96  75 /  50  20  40  20

.CTP...SPS (SEVERE WEATHER STATEMENT) FOR THE CENTRAL AND WESTERN
PARTS OF THE CWFA.

LAMBERT

In the hours before

Special weather statement, Jul 28, 4:07 AM EST, 5 hours 13 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-281600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 AM EDT SUN JUL 28 2002

...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE
THIS AFTERNOON AND EVENING...

STRONG THUNDERSTORMS MOVED ACROSS THE NORTHERN MOUNTAINS OF
PENNSYLVANIA AND PARTS OF THE SUSQUEHANNA VALLEY EARLY THIS MORNING.

HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND
THE SUSQUEHANNA VALLEY. THIS MUGGY AIRMASS WILL INTERACT WITH THE
LEFT OVER WIND SHIFT BOUNDARIES FROM THE EARLY MORNING CONVECTION TO
PRODUCE RATHER NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY
TONIGHT.

TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND
VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP
TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING
SEVERE.

ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A
DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED
TORNADO IS ALSO POSSIBLE.

LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN
STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3
THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND
TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM
WATCHES OR WARNINGS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

LAMBERT/LIPTON
Special weather statement, Jul 28, 6:00 AM EST, 3 hours 20 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-281600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 AM EDT SUN JUL 28 2002

SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE THIS
AFTERNOON AND EVENING.

STRONG THUNDERSTORMS MOVED ACROSS THE NORTHERN MOUNTAINS OF
PENNSYLVANIA AND PARTS OF THE SUSQUEHANNA VALLEY EARLY THIS MORNING.

HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND
THE SUSQUEHANNA VALLEY. THIS MUGGY AIRMASS WILL INTERACT WITH THE
LEFT OVER WIND SHIFT BOUNDARIES FROM THE EARLY MORNING CONVECTION TO
PRODUCE RATHER NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY
TONIGHT.

TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND
VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP
TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING
SEVERE.

ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A
DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED
TORNADO IS ALSO POSSIBLE.

LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN
STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3
THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND
TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM
WATCHES OR WARNINGS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

LAMBERT/LIPTON
Special weather statement, Jul 28, 6:21 AM EST, 2 hours 59 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-281815-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
721 AM EDT SUN JUL 28 2002

...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE
THIS AFTERNOON AND EVENING...

STRONG THUNDERSTORMS MOVED ACROSS THE NORTHERN MOUNTAINS OF
PENNSYLVANIA AND PARTS OF THE SUSQUEHANNA VALLEY EARLY THIS MORNING.

HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND
THE SUSQUEHANNA VALLEY. THIS MUGGY AIRMASS WILL INTERACT WITH THE
LEFT OVER WIND SHIFT BOUNDARIES FROM THE EARLY MORNING CONVECTION TO
PRODUCE RATHER NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY
TONIGHT.

TEMPERATURES IN THE UPPER 80S TO MID 90S...ALONG WITH INCREASING AND
VEERING WINDS IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP
TO INTENSIFY THE THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING
SEVERE.

ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A
DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED
TORNADO IS ALSO POSSIBLE.

LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN
STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3
THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND
TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM
WATCHES OR WARNINGS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

LAMBERT/LIPTON

The radar

The State College radar (KCCX), 67 km away, was scanning. The volume nearest the first event began at 14:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
July 28, 9:20 AM EST
Where
Potter County, 8 mi SE of Costello
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.520, -77.950

Trees were reported down 8 miles southeast of Costello.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304721.